Interested in Making an Extra $10,000 Every month for Your Practice?
Modern Health Care Professional

Serotonin Syndrome…A Real Concern?

Article presented by Labrix Clinical Services, LLC

Serotonin-skeletalSerotonin is a key neurotransmitter that is involved in the regulation of sleep, appetite and aggression.

Serotonin imbalance is a common contributor to mood problems, and pharmacologic agents that alter
serotonin levels are among the most commonly used class of drugs prescribed for anxiety and depression.

Under normal circumstances, nerve cells in the central nervous system produce serotonin that helps
regulate attention, behavior and body temperature. Other nerve cells in the body, primarily in the intestines,
also produce serotonin. In these other areas, serotonin plays a role in regulating the digestive process, blood
flow and breathing.

High stress, insufficient nutrients, fluctuating hormones and the use of stimulant medications or caffeine
can all contribute to the depletion of serotonin over time. When serotonin is out of range, depression,
anxiety, worry, obsessive thoughts and behaviors, carbohydrate cravings, PMS, difficulty with pain control,
and sleep cycle disturbances can result. When these symptoms appear, patients are often treated with
pharmaceuticals and/or amino acids and nutrients.

Serotonin syndrome occurs when the patient takes medications or supplements that cause high levels of
serotonin to accumulate in the body. It most often occurs when two drugs that affect the body’s level of
serotonin are taken at the same time and is most frequently seen in patients who are taking a selective
serotonin reuptake inhibitor (SSRI) along with a monoamine oxidase inhibitor (MAOI). Popular SSRI’s include
Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. (S)SNRI’s ((selective) serotonin/norepinephrine reuptake
inhibitors) include Cymbalta and Effexor.

Other drugs and supplements associated with this condition include
bupropion, tricyclic antidepressants, MAOIs, migraine meds, lithium, illicit drugs, St. John’s Wort, and others.
Additionally, the amino acid precursor 5-Hydroxytryptophan (5-HTP) can contribute to serotonin levels and is
therefore often considered a contraindication for use in combination with the medications listed above,
though there have been no reported cases in the literature of serotonin syndrome resulting from concurrent
use of 5-HTP with reuptake inhibitors.

To be diagnosed with serotonin syndrome, the patient must be taking a drug or supplement that changes
the body’s serotonin levels and exhibit at least 3 of the following symptoms:

  • Agitation and restlessness
  • Diarrhea
  • Heavy sweating not due to activity
  • Fever
  • Mental status changes such as confusion
  • Muscle spasms
  • HyperreflexiaShivering
  • Tremor
  • Uncoordinated movements

Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including
infections, intoxications, metabolic and hormone problems, and drug withdrawal. Some symptoms of
serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI.

Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause
symptoms and, sometimes, taking drugs that block serotonin, however severe serotonin syndrome can be
fatal if not treated. For this reason, many practitioners are wary of using any combination of agents
(including 5-HTP along with pharmacologic agents) that could theoretically lead to this syndrome.

Neurotransmitter levels can be easily identified with a single, noninvasive urine sample. While the
incidence of serotonin syndrome is merely theoretical while utilizing 5-HTP in these patients, testing allows
you to check an individual’s serotonin level before beginning treatment, monitor levels while on therapy
(pharmacological or nutrient based), and adjust when indicated.

References:

Bear MF, Connors BW, Paradiso MA. Neuroscience: Exploring the Brain, second edition.

http://www.nlm.nih.gov/medlineplus/ency/article/007272.htm

www.mayoclinic.org
Hinz M, Stein A, Uncini T. Monoamine depletion by reuptake inhibitors. Drug Healthc Patient Saf.
2011;3:69-77.
Zagaria MA. Serotonin Syndrome. Identification, resolution and prevention. US Pharm. 2007;32(11):20-
23.

Image Courtesy  Harbinary (Own work) [Public domain], via Wikimedia Commons


This entry was posted in Articles, Labrix Clinical Services, Serotonin and tagged . Bookmark the permalink. Follow any comments here with the RSS feed for this post.
© 2017 Modern Healthcare Professional. All Rights Reserved.